Alert archive / Kentucky / Special Weather Statements in 2012
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Feb 1, 2012, 4:51 PM CST for Logan County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 1, 2012, 4:51 PM CST (22:51 UTC)
- Expired
- Feb 1, 2012, 5:15 PM CST
- In force
- 24 min
- Issued by
- NWS Louisville, KY
County Logan County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
831
WWUS83 KLMK 012251
SPSLMK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EST WED FEB 1 2012
KYZ070-012315-
LOGAN-
451 PM CST WED FEB 1 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HALF INCH HAIL...
AND 40 MPH WINDS...
AT 446 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GUTHRIE...AND MOVING SOUTHEAST AT
15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
DOT...
SCHLEY...
ADAIRVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3665 8707 3673 8707 3678 8706 3678 8705
3668 8676 3667 8676 3664 8677 3664 8706
TIME...MOT...LOC 2251Z 297DEG 14KT 3666 8702
$$
JSDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Feb 1, 3:42 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 1, 3:42 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 442 PM EST WED FEB 01 2012 ...Forecast Update... Updated the forecast to account for some light showers that have developed right along the frontal boundary, which, as of 430 pm EST, lay from southern Dubois county in Indiana through Floyd and northern Jefferson County, Kentucky. Added isolated showers through mid evening for those counties along the Ohio River. Few locations along the Ohio will receive more than a trace of rain this evening, although isolated locations may receive a brief heavy rain accounting for a tenth of an inch or so. && .Short Term (Tonight and Thursday)... Broad frontal zone is draped across the Ohio Valley and extends west-southwest into Arkansas and Oklahoma. Perhaps the best evidence of a front is the northern edge of the thicker clouds, and a dewpoint discontinuity over extreme southern Illinois and Indiana. One southern stream impulse is forcing a fairly extensive area of showers and storms from eastern Tennessee SSW to the Florida Panhandle, while a stronger-looking shortwave trof over Oklahoma has triggered severe convection west of Little Rock. In between there is very little activity, and the models do not have a good handle on this at all. The upper shortwave will move east tonight, with the trof axis getting east of I-65 by 06Z. Confidence is not that high, but yesterday's mesoscale models seem to have a better handle on current conditions than today's synoptic models. That said, will just go with chance POPs through this evening south of the WK and Bluegrass Parkways, and taper down to a dry forecast over southern Indiana and north of I-64 in Kentucky. Once the upper trof axis is to our east, believe we will finally get some cooler and drier air advecting in from the northwest. Min temps will be 5-10 degrees cooler than the last couple nights, but still more in line with normal highs for early February. Concern about fog potential is less than in the previous few cycles, because the ground will not be as wet as previously expected. Will still carry the mention of valley fog for early Thursday morning. Surface high pressure will ridge in from the north on Thursday but heights increase in response to shortwave ridging aloft. Will be another unseasonably warm day, with abundant sunshine and highs in the upper 50s. .Long Term (Thursday Night through Wednesday)... Broad high pressure at the surface and weak ridging aloft will slide across the northeast CONUS Thursday night through Friday. With weak winds and mostly clear skies, lows of Friday morning will be the coldest we have seen in a few days, dipping into the mid to upper 30s. Friday will warm into the mid 50s to lower 60s. There continues to be some spread in the evolution of the deep upper low across the center of the CONUS this weekend and its associated low pressure. The operational GFS was trending towards the slower GFS for the 06Z run, but has now flipped to a faster and further south solution for the 12Z. Though we will continue to go with a blend toward early next week, have decided to trend the solution a bit towards the ECMWF for the weekend. It still looks like rain will move into the region Friday evening and overspread the forecast area overnight. Widespread rain looks to continue through the day on Saturday. Soundings show the atmosphere will moisten up quite a bit ahead of this system, with precipitable water values rising to over an inch. Therefore it looks like we will get a decent soaking with this rain. Will continue slight chance to low chance pops through Monday. High pressure will eventually build in from the west Tuesday into Wednesday and dry us out. Temperatures this weekend will remain above normal with highs in the 50s. Lows will only drop into the 40s at night. We could see a bit of a cooling trend through the first part of next week. For now, will go with highs in the 40s and lows in the 30s. However, given continuing model spread, confidence in this forecast is lower than average. && .Aviation (12Z TAF Issuance)... Weak and broad front remains draped across Kentucky, with some evidence of low-level moisture pooling to its south. BWG seems determined to dance between IFR and MVFR (but still fuel-alternate), and will probably be the biggest TAF challenge this afternoon. Will be a press-time decision on how low that ceiling is initialized. Fuel-alternate MVFR in play at SDF, and it won't take much to fill in such a ceiling at LEX. Lift will increase a bit later this afternoon into early evening as the southern stream shortwave moves into the mid-South. Low confidence in getting any precip, but have included a few hours of precip in BWG, with VCSH in SDF and LEX. Still not ruling thunder completely out in BWG, but is a low enough probability that it will not be mentioned in the TAF. Clear skies and light winds after midnight, along with cooler temperatures will raise the question of fog formation. Winds never quite decouple at LEX, and it is looking like wet ground will be less of a factor. However, notoriously fog-prone BWG may indeed see vsby restrictions, and we will include BR in the BWG TAF. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........JSD Short Term.......RS Long Term........EER Aviation.........RS
Hazardous weather outlook, Feb 1, 2:19 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 319 PM EST WED FEB 1 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-022030- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 319 PM EST WED FEB 1 2012 /219 PM CST WED FEB 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RAS
In the hours before
Special weather statement, Feb 1, 4:51 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EST WED FEB 1 2012
KYZ070-012315-
LOGAN-
451 PM CST WED FEB 1 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HALF INCH HAIL...
AND 40 MPH WINDS...
AT 446 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GUTHRIE...AND MOVING SOUTHEAST AT
15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
DOT...
SCHLEY...
ADAIRVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3665 8707 3673 8707 3678 8706 3678 8705
3668 8676 3667 8676 3664 8677 3664 8706
TIME...MOT...LOC 2251Z 297DEG 14KT 3666 8702
JSDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 5:09 PM CST | Special Weather Statement | LMK | Edmonson, Logan, Simpson, Warren | 36 min |
| Feb 1, 5:56 PM CST | Special Weather Statement | LMK | Allen, Barren, Simpson, Warren | 34 min |
Nearby
Special Weather Statements in Kentucky, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.